The role of nucleoside reverse transcriptase inhibitors usage in the incidence of hyperlactatemia and lactic acidosis in HIV/AIDS patients
Hyperlactatemia and lactic acidosis (LA) are among the most dangerous and life-threatening side effect that occurs during therapy with some nucleoside reverse transcriptase inhibitors (NRTIs), mainly didanosine (ddI) and stavudine (d4T), also known as d-drugs. Therefore, we performed a prospective, follow-up study and aimed to examine the incidence rates (IR) and rate ratios (RR) of hyperlactatemia and LA for each NRTI. Three hundred and ninety-six HIV-patients were included in final analysis comprising 783.8 person-years of follow-up. Between 1st January 2000 and 1st January 2008, 19 cases of hyperlactatemia and 15 cases of LA were recorded. Between regimens with the significant impact for developing hyperlactatemia and LA the lowest IR was for didanosine (IR=2.87 per 100 person-years, 95%CI=0.45-9.25 and IR=4.31 per 100 person-years, 95%CI=1.07-13.91, respectively), and the highest for didanosine+stavudine (IR=10.17 per 100 person-years, 95%CI=1.02-19.76 and IR=7.39 per 100 person-years, 95%CI=1.02-13.05, respectively). Compared to didanosine alone the RR of hyperlactatemia was 2.67 (95%CI=1.11-12.52) for stavudine, and 4.06 (95%CI=1.31-15.48) for didanosine+stavudine. The RR of LA was 3.12 (95%CI=1.13-10.65) for stavudine, and 5.13 (95%CI=1.54-13.37) for didanosine+stavudine in comparison with didanosine alone. Other risk factors for AP were CD4 cell count less than 200 cells/mm³ and female sex. Our results suggest that the use of stavudine alone or in combination with didanosine should not be used as first-line therapy, especially in patients with CD4 cell count less than 200 cells/mm³ and females if other treatment options are available.
Available from: Peter Owira
- "The extent to which antiretrovirals may complicate management of DKA is not known at present even though their use is currently associated with insulin resistance (Banerjee et al. 2011; Feeney & Mallon 2011). However, nucleoside reverse transcriptase inhibitors (NRTIs) such as didanosine, stavudine and zidovudine are notoriously associated with lactic acidosis due to mitochondrial toxicity (Dragovic & Jevtovic 2012) to the extent that stavudine is not currently used as first-line drug in the treatment for HIV/AIDS sub-Saharan countries (Leung et al. 2011). Should NRTIs be withheld from diabetic children at the risk of developing DKA who are also infected with HIV? "
[Show abstract] [Hide abstract]
ABSTRACT: The true incidence of diabetic ketoacidosis (DKA) in sub-Saharan Africa is unknown but unlike in the Western countries, DKA is also uniquely frequent among type 2 diabetes patients of African origin. Increased hyperglycaemia and hepatic ketogenesis lead to osmotic diuresis, dehydration and tissue hypoxia. Acute complications of DKA include cerebral oedema, which may be compounded by malnutrition, parasitic and microbial infections with rampant tuberculosis and HIV. Overlapping symptoms of these conditions and misdiagnosis of DKA contribute to increased morbidity and mortality. Inability of the patients to afford insulin treatment leads to poor glycemic control as some patients seek alternative treatment from traditional healers or use herbal remedies further complicating the disease process. Standard treatment guidelines for DKA currently used may not be ideal as they are adapted from those of the developed world. Children presenting with suspected DKA should be screened for comorbidities which may complicate fluid and electrolyte replacement therapy protocol. Patient rehabilitation should take into account concurrent treatment for infectious conditions to avoid possible life-threatening drug interactions. We recommend that health systems in sub-Saharan Africa leverage the Expanded Immunization Programme or TB/HIV/AIDS programmes, which are fairly well entrenched to support diabetes services.
Tropical Medicine & International Health 09/2013; 18(11). DOI:10.1111/tmi.12195 · 2.33 Impact Factor
[Show abstract] [Hide abstract]
ABSTRACT: An estimated 34 million men, women, and children are infected with human immunodeficiency virus type 1 (HIV-1), the virus that causes acquired immunodeficiency syndrome (AIDS). Current technology cannot eradicate HIV-1, and most patients with HIV-1-infection (HIV+) will require lifelong treatment with combined antiretroviral therapy (cART). Stroke was recognized as a complication of HIV-1 infection since the early days of the epidemic. Potential causes of stroke in HIV-1 include opportunistic infections, tumors, atherosclerosis, diabetes, hypertension, autoimmunity, coagulopathies, cardiovascular disease, and direct HIV-1 infection of the arterial wall. Ischemic stroke has emerged as a particularly significant neurological complication of HIV-1 and its treatment due to the aging of the HIV+ population, chronic HIV-1 infection, inflammation, and prolonged exposure to cART. New prevention and treatment strategies tailored to the needs of the HIV+ population are needed to address this issue.
Therapeutic Advances in Chronic Disease 03/2013; 4(2):61-70. DOI:10.1177/2040622312471840
[Show abstract] [Hide abstract]
ABSTRACT: Lactate levels are commonly evaluated in acutely ill patients. Although most often used in the context of evaluating shock, lactate levels can be elevated for many reasons. While tissue hypoperfusion may be the most common cause of elevation, many other etiologies or contributing factors exist. Clinicians need to be aware of the many potential causes of lactate level elevation as the clinical and prognostic importance of an elevated lactate level varies widely by disease state. Moreover, specific therapy may need to be tailored to the underlying cause of elevation. The present review is based on a comprehensive PubMed search between the dates of January 1, 1960, to April 30, 2013, using the search term lactate or lactic acidosis combined with known associations, such as shock, sepsis, cardiac arrest, trauma, seizure, ischemia, diabetic ketoacidosis, thiamine, malignancy, liver, toxins, overdose, and medication. We provide an overview of the pathogenesis of lactate level elevation followed by an in-depth look at the varied etiologies, including medication-related causes. The strengths and weaknesses of lactate as a diagnostic/prognostic tool and its potential use as a clinical end point of resuscitation are discussed. The review ends with some general recommendations on the management of patients with elevated lactate levels.
Mayo Clinic Proceedings 10/2013; 88(10):1127-1140. DOI:10.1016/j.mayocp.2013.06.012 · 6.26 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.